eISSN: 2299-0046
ISSN: 1642-395X
Advances in Dermatology and Allergology/Postępy Dermatologii i Alergologii
Current issue Archive Manuscripts accepted About the journal Abstracting and indexing Subscription Contact Instructions for authors
SCImago Journal & Country Rank
5/2018
vol. 35
 
Share:
Share:
more
 
 
abstract:
Letter to the Editor

Mycobacterium tuberculosis and pemphigus vulgaris

Katarzyna Osipowicz, Cezary Kowalewski, Katarzyna Woźniak

Adv Dermatol Allergol 2018; XXXV (5): 532-534
Online publish date: 2018/07/19
View full text
Get citation
ENW
EndNote
BIB
JabRef, Mendeley
RIS
Papers, Reference Manager, RefWorks, Zotero
AMA
APA
Chicago
Harvard
MLA
Vancouver
 
Tuberculosis (TB) is a disease caused by Mycobacterium tuberculosis (M. tuberculosis) affecting principally the lungs. Recently, it has been postulated that M. tuberculosis causes more deaths than any other infectious disease [1]. Patients with smear-positive sputum for M. tuberculosis are the main source of infection. Normally, the therapy takes 6 to 9 months using isoniazid (INH), rifampicin (RMP), ethambutol (EMB), and pyrazinamide (PZA). For the drug-resistant forms of TB, treatment consists of a combination of fluoroquinolones with other injectable medications, such as kanamycin, capreomycin or amikacin [2].
Pemphigus vulgaris (PV) belongs to a group of acantholytic bullous dermatoses, with a potentially fatal outcome. The disease is characterized by flaccid bullae formation observed within the epidermis, being a result of IgG autoantibody production directed against desmoglein 1 and 3, expressed in the epidermis and, particularly, the mucosal epithelia.
In most patients, PV develops spontaneously [3]. Inducing or triggering factors, i.e. viral infections, physical agents, contact allergens, stress, dietary factors, and drug intake have also been reported. The PV may be induced by three groups of drugs, containing a sulfhydryl group, a phenol group and, finally, a non-phenol group [3].
We present the case of a patient with PV provoked by rifampicin taken due to pulmonary TB.
A 48-year-old male with a 2-year history of pulmonary TB treated with INH and RMP, and 1-year history of an active PV persistently treated with prednisone at a dose of 80 mg (1 mg/kg) and azathioprine at a dose of 100 mg. Despite that therapy, he still presented erosions located in the oral mucosa and on the trunk and extremities (Figure 1 A–C). The activity of PV was confirmed by direct and indirect immunofluorescence (Figure 2) study showing in vivo bound and circulating intercellular IgG antibodies at a titer of 1280. The increase in the dose of azathioprine to 150 mg/day did not lead to the improvement. After pulmonary consultation, antituberculotic medicines, were discontinued. One month later, we observed a significant improvement of the patient and a decreased level of pemphigus antibodies. Currently, the patient is in clinical remission of PV (Figures 1 D–F) and takes 30 mg/day of prednisone and 100 mg/day of azathioprine. The remission of TB has been confirmed by chest radiography.
Mycobacterium tuberculosis infection is one of the...


View full text...
references:
McLean KJ, Munro AW. Drug targeting of heme proteins in Mycobacterium tuberculosis. Drug Discov Today 2017; 22: 566-75.
WHO. Global Tuberculosis Report 2016. World Health Organization, Geneva 2016.
Ruocco V, Ruocco E, Lo Schiavo A, et al. Pemphigus: etiology, pathogenesis, and inducing or triggering factors: facts and controversies. Clin Dermatol 2013; 31: 374-81.
Mack R, Holdiness MD. Adverse cutaneous reactions to antituberculosis drugs. Int J Dermatol 1985; 24: 280-5.
Sivakumaran P, Harrison AC, Marschner J, et al. Ocular toxicity from ethambutol: a review of four cases and recommended precautions. NZ Med J 1998; 111: 428-30.
O’Brien RJ, Long MW, Cross FS, et al. Hepatotoxicity from isoniazid and rifampin among children treated for tuberculosis. Pediatrics 1983; 72: 491-9.
Brenner S, Sasson A, Sharon O. Pemphigus and infections. Clin Dermatol 2002; 20: 114-8.
Kowalewski C, Dmochowski M, Placek W, et al. Diagnosis and therapy of pemphigus – consensus of Polish Dermatological Society. Przegl Dermatol 2014; 101: 147-55.
Gange RW, Rhodes EL, Edwards CO, et al. Pemphigus induced by rifampicin. Br J Dermatol 1976; 95: 445-8.
Miyagawa S, Yamashina Y, Okuchi T, et al. Exacerbation of pemphigus by rifampicin. Br J Dermatol 1986; 114: 729-32.
Quick links
© 2018 Termedia Sp. z o.o. All rights reserved.
Developed by Bentus.
PayU - płatności internetowe